Q. My sister (60 years old) just broke her femur without any trauma. She simply stepped down and as she stepped her femur snapped.
She had taken Fosamax for 5 years and stopped last year when she heard of possible side effects such as broken femurs and deteriorating jaws. What can you tell us about this problem in otherwise healthy women?
A. The FDA approved Fosamax in 1995 to treat osteoporosis. A decade later the first reports of unusual thigh bone fractures began to surface. These breaks often occurred without a preceding fall or other trauma.
Someone who is exposed to this type of drug (bisphosphonates such as alendronate, ibandronate or risedronate) for more than five years may be at risk. Because the drugs linger so long in the body, the danger may persist even after the medication has been discontinued.
You can learn about other approaches for strengthening bones in the Guide to Osteoporosis we are sending you. It discusses drugs and non-drug approaches.
10/15/18 redirected to: https://www.peoplespharmacy.com/articles/will-osteoporosis-drugs-make-your-joints-hurt/